Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Boston/Norton, MA

June 20, 2001Cheshire County, New Hampshire

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2001, 3:26 PM EDT for Cheshire County, New Hampshire. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 3:26 PM EDT (19:26 UTC)
Expired
Jun 20, 2001, 4:15 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Cheshire County, NH

The radar

The Boston radar (KBOX), 141 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:35 PM EDTHail 1Alstead, NH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 201926
SVRBOX
NHC005-202015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE

* UNTIL 415 PM EDT.

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALPOLE...OR ABOUT 11 MILES NORTHWEST OF
  KEENE...MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SURRY...STODDARD...
  MARLOW...GILSUM AND ALSTEAD.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.


$$
JN/DRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:57 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 20, 2:57 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT WED JUN 20 2001

...SVRL SVR TSTMS W ISO FF SOMEWHERE HFD-IJD-SFZ-NZW NWWD BTWN NOW
THRU 10P THEN RISK OF MORE FF RAINS IN SNE THIS WKND...

HAVE SEEN VIL OF IN EXCESS OF 70 ON APPARENT SUPERCELL WSW OF
ALB.

AFTN ZFP PKG AND PRODUCTS DELAYED MAYBE 30 MINUTES.

REMAINDER BLO NO CHG FM 107 PM.

4 PM ZONE PKG WILL PROB HAVE A FLASH FLOOD WATCH FOR N CT...N RI...
SRN MASS.. BASICALLY INCLUDING HFD...CEF...ORH...SFZ...IJD.

RAPID SCAN OPS IN PROGRESS THRU 02Z PER BTV.

MARINE:  NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
         LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.

.BOX...NONE.

DRAG

In the hours before

Special weather statement, Jun 20, 12:05 PM EDT, 3 hours 21 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001-002-210200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1205 PM EDT WED JUN 20 2001

...SEVERAL INSTANCES OF SEVERE THUNDERSTORMS AND POOR DRAINAGE
FLOODING ARE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS PARTS OF SOUTHERN NEW ENGLAND...

THUNDERSTORMS WITH DAMAGING WINDS AND OR LARGE HAIL TO 1 INCH IN
DIAMETER ARE POSSIBLE IN NORTHERN CONNECTICUT...MOST OF WESTERN...
CENTRAL AND NORTHEAST MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN MANCHESTER OF
SOUTHERN NEW HAMPSHIRE INTO NORTHWEST QUARTER OF MASSACHUSETTS IS
BETWEEN 230 AND 530 PM...THEN FROM SPRINGFIELD MASSACHUSETTS TO
WORCESTERS NORTHERN SUBURBS INTO THE MERRIMACK VALLEY OF NORTHEAST
MASSACHUSETTS BETWEEN 330 PM AND 630 PM. FINALLY...THE BEST CHANCE
OF ANY SEVERE THUNDERSTORM FROM HARTFORD TO WORCESTERS SOUTHERN
SUBURBS AND THE IMMEDIATE BOSTON AREA IS BETWEEN 430 AND 830 PM.

ALSO...THERE IS SOME CONCERN OF URBAN STREET FLOODING IN A 2 TO 3
HOUR PERIOD OF TORRENTIAL RAINS EARLY TONIGHT...ESPECIALLY FROM
HARTFORD TO THE WORCESTER...WILLIMANTIC REGION WHERE THUNDERSTORMS
MAY REPEATEDLY OCCUR THIS EVENING. LIGHTNING STRIKES ARE EXPECTED TO
CAUSE POWER OUTAGES IN PARTS OF SOUTHERN NEW ENGLAND LATER TODAY.

IF YOU'RE OUTSIDE AND SKIES LOOK THREATENINGLY VERY DARK...SEEK SAFE
SHELTER.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION IS EXPECTED TO BE REQUIRED
AROUND 2 OR 3 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATIONe ON THIS DEVELOPING WEATHER SITUATION.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:33 PM EDTSevere Thunderstorm WarningBOXHillsborough42 min
Jun 20, 4:14 PM EDTSevere Thunderstorm WarningBOXHillsborough46 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.